Tardive dyskinesia



Tardive Dyskinesia 1028
Photo by: SVLuma

Definition

Tardive dyskinesia is a neurological disorder consisting of abnormal, involuntary body movements caused by certain medicines. It is usually associated with long-term use of medicines for treating schizophrenia and other psychotic disorders.

Description

Tardive means "late" and dyskinesia means "abnormal movements." It refers to abnormal body movements that occur after a person has been taking a certain medicine for a long period of time. It sometimes starts after the medicine has been discontinued. In the early stages, the movements may be so subtle that neither the person nor the people around him or her notice them. For instance, the person may blink rapidly or lick their lips often. In later stages, the movements become noticeable and may affect the person's physical abilities.

Other types of tardive dyskinesia can occur. In tardive dystonia, there are abnormal contractions of the neck and shoulder muscles. In tardive akathisia, the person feels restless all the time.

Causes and symptoms

Causes

It is not altogether certain what causes tardive dyskinesia. The medicines that cause it affect how nerve impulses are transmitted across gaps between nerve cells (synapses). They do this in part by blocking a chemical made by the body called dopamine. After a while, the nerves seem to become hypersensitive to dopamine. Stimulation by even a little bit of dopamine may cause the abnormal movements.

The medicines most commonly associated with tardive dyskinesia include:

  • Antipsychotic medicines used to treat schizophrenia and other psychoses. These are also known as neuroleptic medicines.
  • Levodopa or L-dopa, which is used to treat Parkinson's disease (although high doses of L-dopa may actually help control tardive dyskinesia).
  • Antiemetic medicines used to control nausea and vomiting.
  • Tricyclic antidepressants used to treat depression and other mood disorders.
  • Other medicines that block dopamine.

Symptoms

Symptoms of tardive dyskinesia include:

  • involuntary movements of the face, including frowning, blinking, smiling, lip licking, mouth puckering, biting or chewing, clenching the jaw, sticking out the tongue, or rolling the tongue around in the mouth
  • involuntary movements of the hands, arms, feet, or legs, such as twitching the hands or tapping the feet
  • trunk movements, such as rocking, twisting, or squirming
  • grunting or trouble speaking because of involuntary movements of the diaphragm

Movements may be rapid or slow and complicated. They are usually irregular and do not follow a pattern.

Demographics

Tardive dyskinesia develops in about a third of all people who take antipsychotic medicines for several years. The risk is higher in older patients. Approximately 5% of young adults taking antipsychotic medicines will develop tardive dyskinesia after a year of treatment, compared with a rate of 30% in elderly patients.

Treatments

Each case is treated differently. In some cases, the medicine causing the problem can be stopped. However, most people taking antipsychotic medicine cannot stop taking the medicine because of the high risk that their psychosis will return. Some newer antipsychotic medicines such as clozapine (Clozaril) do not seem to cause tardive dyskinesia. It may be possible to switch to a newer antipsychotic medication. If not, it may be possible to lower the dose to a level that does not cause the movements. There is controversy about whether or not "drug holidays" reduce the likelihood of developing tardive dyskinesia. "Drug holidays" are planned periods of time in which the person goes off the medicine, then resumes it.

Vitamin E has been shown to be helpful in patients, especially those who have had the problem for less than five years. L-dopa and some other medicines are sometimes helpful.

Prognosis

The earlier the problem is noticed and treatment begun, the better chance there is that the abnormal movements will go away. Most patients have a noticeable improvement in their symptoms within a year and a half. However, some abnormal movements may remain. People who are over 60 have a greater chance of having the problem go away on its own.

See also Medication-induced movement disorders

Resources

BOOKS

Hales Robert E., Yudofsky Stuart C., Talbott John A., eds. The American Psychiatric Press Textbook of Psychiatry. 3rd ed. Washington DC: American Psychiatric Press, 1999.

ORGANIZATIONS

National Alliance for the Mentally Ill. Colonial Place Three, 2107 Wilson Blvd., Suite 300, Arlington, VA 22201. Telephone: (703) 524-7600. NAMI HelpLine: (800) 950-NAMI. <www.nami.org> .

National Institute of Neurological Disorders and Stroke. Part of the National Institutes of Health (NIH), Bethesda, Maryland 20892. <www.ninds.nih.gov> .

Jody Bower, M.S.W



User Contributions:

Report this comment as inappropriate
Feb 16, 2011 @ 10:10 am
I have Tardive Dyskinesia and have had what I call walking blackouts in which I walk and talk but have no memory of it at all. It has happened once under stress and twice in a situation where there was a lot going on with lights, music, lots of people. I spend most of my time at home by myself and have stopped driving in fear something might trigger it. What is that called and why is it happening. Quite scarey.
Report this comment as inappropriate
Jul 22, 2011 @ 3:15 pm
Dear Ken,
I'm sorry to hear about your, "DILEMMA"...were you on any particular meds prior to youe prognosis? I'm pretty certain that I have this disorder but I'm in the early stages of getting diagnosed for the TD. I was on Reglan/Metaclopramide the generic... however I was on this medication for over 4.5 yrs.! Have you sought out Dr's who can help you, and secondly, are you seeking legal advice regarding your situation? I'm very stressed out because of what's going on with me & it appears to me that no one seems to care! If you want please contact me @ your convenience ok?
My thoughts and prayers go out to you & others who arre suffering from this disorder/disease.

Comment about this article, ask questions, or add new information about this topic:

CAPTCHA